​Writer’s Cramp


Writer’s cramp is a type of dystonia (disease in which your muscles contract involuntarily), causing uncontrollable repetitive or twisting movements. It is also known as mogigraphia or scrivener's palsy. Writer’s cramp is classified as a focal dystonia, meaning that it affects only one region of the body. If you are suffering from writer’s cramp, writing becomes painful and your handwriting becomes less legible.

There are two types of writer’s cramp - simple and dystonic. Simple writer’s cramp appears when performing just one specific task such as writing. It is usually caused by:

  • Over use of the hand

  • Poor writing posture

  • Poor way of holding a writing instrument

  • Muscle strain due to pressing the writing instrument down too hard on the paper and can lead to spasms and pain

In rare cases, difficulties in writing are caused by dystonic writer’s cramp also called complex writer’s cramp which means symptoms will be present not only when writing, but also when performing other activities such as shaving, using eating utensils or applying make-up.

Symptoms of writer’s cramp include:

  • Gripping the pen too hard

  • Extension of the finger during writing making the pen difficult to hold

  • Elevation of the elbow

  • Unusual postures of the wrist or elbow

These symptoms can make writing very difficult. At times tremors are also experienced as a symptom, although this is not a very common occurrence. Tension and stress usually worsen the symptoms.

If you are experiencing difficulty and/or pain while writing, it is recommended that you consult with your doctor immediately. You can obtain additional information and expert medical advice from the highly trained and internationally accredited staff at the <Mind and Brain Service Line> at The Aga Khan University Hospital.

Your time with your doctor may be limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Your doctor will base his/her diagnosis of writer's cramp on your personal history and relevant medical information, along with a neurological examination. Currently, there is no single test to confirm diagnosis of writer's cramp, and in most cases, other laboratory tests are normal.

Writer's cramp is often mistaken for other conditions involving over use of the hands. There are many conditions affecting the hands including <arthritis>, tendon problems, muscle cramps and <carpal tunnel syndrome (nerve compression)>. 

Sometimes, a rating scale known as ADDS (Arm Dystonia Disability Scale) or WCRS (Writer's Cramp Rating Scale) may be used to identify your degree of disability. These scales are used to quantify disability on a scale that goes from zero to hundred percent, with a higher score indicating lower disability.

There is no single treatment strategy appropriate for every case of writer's cramp. You may find it helpful, just like others have, to use techniques that help you to ‘retrain’ your muscles and improve problems with hand posture and pressure.

One of the most effective methods is to try to avoid triggering the dystonic movements by using assisted devices for writing. A number of drugs have been developed to benefit people with writer's cramp, but none of them are so far universally effective. Common medications include anticholinergic drugs, such as Artane (trihexyphenidyl) and Cogentin (benztropine).

Sometimes, Botulinum Toxin injections (commonly known as Botox injection) are helpful in treating writer’s cramp. This substance is injected into your muscles and is helpful in treating writer's cramp. This treatment may not be effective for everyone, but a majority of the patients have reported significant improvement in writing as well as overall reduction in pain .But usually repeat doses of Botox are required every 3 to 6 months approximately. This facility is available in our Neurophysiology lab at The Aga Khan University Hospital. There are also other methods such as muscle relaxation techniques and physical therapy.

Medical specialists working with the <Mind and Brain Service Line> at The Aga Khan University Hospital, are equipped to provide comprehensive, state-of-the-art medical care, and discuss with you the measures being undertaken to minimize your symptoms.

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider. ​